Louisiana, 2001Flash Flooding and Damaging Wind in Louisiana, December 13, 2001
December 13, 2001 · NWS JAN · 9 events in 8 counties and zones
8 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 13, 3:45 AM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Dec 13, 3:45 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CST THU DEC 13 2001
PREFRONTAL CONVECTION BAND STALLING OUT THIS MORNING ALONG A KMEI-KBTR
LINE AND SHOWING SIGNS OF RETREATING ON LATEST RADAR/SATELLITE
LOOPS. ACTUAL SURFACE FRONT ALONG A KCRP-KSHV-KMEM LINE WILL REMAIN
STATIONARY TODAY AS STRONG UPPER LOW NEAR KELP LIFTS NEWD. ALL OF
CWFA IN WARM SECTOR WITH 65-70F SURFACE DEWPOINTS PUSHING NWD INTO
THE LOWER MS VALLEY.
SHORT TERM REMAINS WET AS 250-300% OF NORMAL PRECIPITABLE WATER
VALUES(1.7-1.9) ENGULF THE AREA THROUGH THIS EVENING. MAIN FORECAST
CONCERNS WILL BE REPOSITIONING FFA AS ADDITIONAL RAINFALL AMOUNTS OF
2-5 ARE POSSIBLE ACROSS AREAS THAT JUST HAD 2-3 IN THE PAST 24 HRS
AS PREFER THE NGM/06Z MESOETA SCENARIOS FOR SURFACE WAVE DEVELOPING
ON THE QSTNRY FRONT ALONG THE TX COAST. ALREADY SEEING SUPPORT FOR
THIS WAVE AS PROFILERS AT PALESTINE...WINFIELD AND LAKE CHARLES VWP
BACKING THE WINDS IN LOWER 5K FEET AT 08Z. LOOK FOR SURFACE LOW
FORMING NEAR KVCT TO TRACK NEAR KMLU BY LATE AFTERNOON AND KUOX BY
MIDNIGHT. A MID LEVEL JET STREAK(85-95KTS) MEETS THE LOW AS IT
CROSSES THE DELTA REGION BETWEEN 00Z AND 06Z. INCREASING LOW LEVEL
JET OF 40-50KT AT 850MB(328K THETA-E AIR)TEAMS WITH RIGHT ENTRANCE
REGION OF 150-170KT 300MB JET CORE IN THE OH VALLEY TO CREATE A
CLASSIC FRONTAL/SYNOPTIC FLASH FLOOD EVENT.
WILL PLACE MUCH OF CWFA IN FFA NW OF ABOUT A MERIDIAN TO MONTICELLO
LINE AS MODELS OF CHOICE HAVE RAIN DEVELOPING NWWD INTO THE DELTA
BEFORE NOON. WILL MENTION SEVERE TSRA FOR AREAS ROUGHLY SE OF THE
NATCHEZ TRACE WHERE STORM RELATIVE HELICITIES PROGGED TO REACH
350-400 IN COMBINATION WITH CAPES OF 1000-2000J/KG BETWEEN 21Z-03Z.
SPC ALSO CONSIDERING UPGRADE TO MODERATE RISK IN SERN MS.
ONCE THE UPPER LOW EJECTS NEWD LATE TONIGHT...RAINFALL ENDS RATHER
QUICKLY FROM WEST TO EAST LEAVING FRIDAY AND SATURDAY MOSTLY DRY.
NEXT UPSTREAM SYSTEM WILL PROBABLY HOLD OFF UNTIL SATURDAY NIGHT AND
SUNDAY AS MODELS TENDING TO CLOSE OFF THIS SYSTEM BY THE TIME IT
REACHES THE SRN PLAINS(I.E. ANOTHER SLOWER AND STRONGER TREND THAN
THE MODELS). THE EXTENDED PERIOD ENDS UP IN A TRANSITION TO ZONAL
FLOW PATTERN ACROSS THE CONUS AND THUS DRYING OUT FOR A FEW DAYS.
JAN 68/47/57/40/64 ++-01
MEI 70/51/59/39/66 ++100
.JAN...
MS...FFA ALONG/NW OF A MERIDIAN-MONTICELLO LINE THROUGH MIDNIGHT.
LA...FFA ALL NE ZONES THROUGH MIDNIGHT.
AR...FFA ALL EXTREME SE ZONES THROUGH MIDNIGHT.
In the hours before
Special weather statement, Dec 13, 5:17 AM CST, 5 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0517 AM CST THU DEC 13 2001
...THUNDERSTORMS...
RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE LOWER MISSISSIPPI
RIVER VALLEY THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE FROM THURSDAY AFTERNOON INTO THURSDAY EVENING...MAINLY
ALONG AND EAST OF THE NATCHEZ TRACE OR ALONG AND EAST OF A LINE
FROM EUPORA TO KOSCIUSKO TO JACKSON TO NATCHEZ. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL
TO ONE INCH IN DIAMETER. HOWEVER A FEW TORNADOES MAY BE
POSSIBLE...ESPECIALLY SOUTH AND EAST OF A MERIDIAN TO COLUMBIA
LINE WHERE THE AIR WILL BE THE MOST UNSTABLE.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THIS AFTERNOON AND TONIGHT. THE INTERACTION OF THE
FRONT WITH UNSEASONABLY MOIST AND UNSTABLE AIR ACROSS THE REGION
WILL ALLOW THE DEVELOPMENT OF THUNDERSTORMS...A FEW OF WHICH MAY
BECOME SEVERE IN PORTIONS OF THE FORECAST AREA...ESPECIALLY IN
EAST CENTRAL AND SOUTHEAST MISSISSIPPI. THE SEVERE WEATHER THREAT
SHOULD END BY MIDNIGHT TONIGHT IN EASTERN PORTIONS OF MISSISSIPPI
AS THE FRONT MOVES INTO ALABAMA.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND MINOR
FLOODING HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR
ADDITIONAL FLOODING WILL BE ENHANCED AS MORE RAIN AND
THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING AND OCCURS
REPEATEDLY OVER LOCATIONS WHICH ALREADY HAVE SATURATED GROUND.
THE LOCALLY HEAVY RAINS ARE FORECAST TO SPREAD ACROSS THE EASTERN
HALF OF MISSISSIPPI TONIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES
WILL BE LIKELY WITHIN THE WATCH AREA...WITH LOCALLY HIGHER TOTALS
OF 3 TO 5 INCHES POSSIBLE IN STRONGER STORMS.
IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Dec 13, 5:17 AM CST, 5 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0517 AM CST THU DEC 13 2001
...THUNDERSTORMS...
RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE LOWER MISSISSIPPI
RIVER VALLEY THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE FROM THURSDAY AFTERNOON INTO THURSDAY EVENING...MAINLY
ALONG AND EAST OF THE NATCHEZ TRACE OR ALONG AND EAST OF A LINE
FROM EUPORA TO KOSCIUSKO TO JACKSON TO NATCHEZ. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL
TO ONE INCH IN DIAMETER. HOWEVER A FEW TORNADOES MAY BE
POSSIBLE...ESPECIALLY SOUTH AND EAST OF A MERIDIAN TO COLUMBIA
LINE WHERE THE AIR WILL BE THE MOST UNSTABLE.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THIS AFTERNOON AND TONIGHT. THE INTERACTION OF THE
FRONT WITH UNSEASONABLY MOIST AND UNSTABLE AIR ACROSS THE REGION
WILL ALLOW THE DEVELOPMENT OF THUNDERSTORMS...A FEW OF WHICH MAY
BECOME SEVERE IN PORTIONS OF THE FORECAST AREA...ESPECIALLY IN
EAST CENTRAL AND SOUTHEAST MISSISSIPPI. THE SEVERE WEATHER THREAT
SHOULD END BY MIDNIGHT TONIGHT IN EASTERN PORTIONS OF MISSISSIPPI
AS THE FRONT MOVES INTO ALABAMA.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND MINOR
FLOODING HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR
ADDITIONAL FLOODING WILL BE ENHANCED AS MORE RAIN AND
THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING AND OCCURS
REPEATEDLY OVER LOCATIONS WHICH ALREADY HAVE SATURATED GROUND.
THE LOCALLY HEAVY RAINS ARE FORECAST TO SPREAD ACROSS THE EASTERN
HALF OF MISSISSIPPI TONIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES
WILL BE LIKELY WITHIN THE WATCH AREA...WITH LOCALLY HIGHER TOTALS
OF 3 TO 5 INCHES POSSIBLE IN STRONGER STORMS.
IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Morehouse
- When
- December 13, 10:40 AM CST to 6:30 PM CST
- Where
- Morehouse County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.820, -91.802 (the zone’s center; the record gives no point)
Periods of heavy rain resulted in widespread flooding across the parish.
Flash Flood, East Carroll
- When
- December 13, 1:30 PM CST to 6:45 PM CST
- Where
- East Carroll County, Countywide
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.733, -91.235 (the zone’s center; the record gives no point)
Several roads across the parish were flooded. A few homes near a levee were also flooded.
Flash Flood, Richland
- When
- December 13, 2:00 PM CST to 6:30 PM CST
- Where
- Richland County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.418, -91.763 (the zone’s center; the record gives no point)
Several roads flooded throughout the parish, including numerous spots along highway 17 due to additional, heavy rainfall.
Flash Flood, Franklin
- When
- December 13, 3:30 PM CST to 6:30 PM CST
- Where
- Franklin County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.133, -91.674 (the zone’s center; the record gives no point)
Several roads throughout the parish were flooded due to additonal, heavy rainfall. Northern portions of the parish were particularly hit hard by heavy rains and flooding.
Thunderstorm Wind, Tensas
- When
- December 13, 5:15 PM CST to 5:17 PM CST
- Where
- Tensas County, Newellton
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.067, -91.233
Several trees reported down in town, with a few falling on cars and damaging them.
Flash Flood, West Carroll
- When
- December 13, 5:20 PM CST to 6:30 PM CST
- Where
- West Carroll County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.789, -91.457 (the zone’s center; the record gives no point)
Many roads were underwater. The high water also threatened a few homes.
Flash Flood, Catahoula
- When
- December 13, 5:45 PM CST to 7:30 PM CST
- Where
- Catahoula County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.666, -91.847 (the zone’s center; the record gives no point)
Several roads across the parish were underwater.
Flash Flood, Madison
- When
- December 13, 6:00 PM CST to 8:00 PM CST
- Where
- Madison County, Countywide
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.364, -91.243 (the zone’s center; the record gives no point)
Heavy rainfall continued through the evening hours with eight homes flooded near the city of Tallulah.
Flash Flood, Tensas
- When
- December 13, 6:15 PM CST to 7:30 PM CST
- Where
- Tensas County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.002, -91.340 (the zone’s center; the record gives no point)
Several streets in the town of Waterproof were underwater. One house was flooded with a few other homes being threatened by flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 13 to 14, 2001$727,000 · F0 · 31 events
- High Wind in Washington, December 13 to 14, 2001$800,000 · 60 kt wind · 6 events
- Tornado in Louisiana, December 13, 2001$100,000 · F1 · 1 event
- Tornado in Louisiana, December 13, 2001$100,000 · F0 · 1 event
- High Wind in Oregon, December 13, 2001$50,000 · 1 event
- Lightning Strike in Louisiana, December 13, 2001$15,000 · 1 event
- Winter Storm and Heavy Snow in California, December 13 to 14, 20018 events
- Heavy Snow in California, December 13 to 14, 20017 events
- Heavy Snow in Idaho, December 13 to 14, 20016 events
- Heavy Snow in Idaho, December 13 to 14, 20014 events
- Flash Flooding in Arkansas, December 13, 20013 events
- Flash Flooding in Arkansas, December 13, 20012 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273942, 5274158, 5274159, 5274160, 5274157, 5273943, 5274162, 5274163, 5274161.